Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2013, 4:43 PM MST for Coconino County, Arizona. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 4:43 PM MST (23:43 UTC)
- Expired
- Jul 28, 2013, 6:15 PM MST
- In force
- 92 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
528 WGUS55 KFGZ 282343 FFWFGZ AZC005-290115- /O.NEW.KFGZ.FF.W.0021.130728T2343Z-130729T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 443 PM MST SUN JUL 28 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 615 PM MST * AT 431 PM MST...GRAND CANYON PARK OFFICIALS REPORTED THAT GARDEN CREEK CONTINUES TO HAVE FLASH FLOODING FROM EARLIER RAINFALL. BRIGHT ANGEL TRAIL IS BEING IMPACTED. RADAR AND SPOTTERS INDICATE RAINFALL HAS ENDED ON THE WEST SIDE OF THE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... COLORADO RIVER...PIPE CREEK AND GARDEN CREEK A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3610 11214 3610 11209 3606 11210 3606 11213 $$ 41
1 follow-up statement
094 WGUS75 KFGZ 290100 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 600 PM MST SUN JUL 28 2013 AZC005-290109- /O.CAN.KFGZ.FF.W.0021.000000T0000Z-130729T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 600 PM MST SUN JUL 28 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO COUNTY... GRAND CANYON PARK OFFICIAL INDICATE FLASH FLOODING HAS ENDED ON GARDEN CREEK...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3610 11214 3610 11209 3606 11210 3606 11213 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:55 PM MST, 48 minutes earlier.
Area forecast discussion, Jul 28, 3:55 PM MST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 355 PM MST SUN JUL 28 2013 .SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A GOOD CHANCE OF THUNDERSTORMS TODAY...A FEW CAPABLE OF PRODUCING HEAVY RAIN. STARTING MONDAY...DRIER AIR WILL MOVE INTO NORTHERN ARIZONA WITH A DECREASE IN STORM ACTIVITY. && .DISCUSSION...A WEAK SHORTWAVE OVER SOUTHERN NEVADA WHICH WAS EVIDENT ON WATER VAPOR/IR THIS MORNING HAS PUSH A BOUNDARY SOUTHWARD RUNNING FROM NORTHWEST OF PRESCOTT...NORTH OF FLAGSTAFF AND EASTWARD OUT OVER THE LITTLE COLORADO RIVER VALLEY NORTH OF WINSLOW THIS AFTERNOON. THIS BOUNDARY IS HELPING TO PROVIDE WEAK UPWARD VERTICAL MOTION ALONG WITH CONVERGENCE AND THIS WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLY TRAINING ACTIVITY LEADING TO POSSIBLE FLASH FLOODING. ANOTHER FEATURE MOVING INTO WESTERN ARIZONA IS AN UPPER LEVEL SHORTWAVE WITH WEAK TO MODERATE FORCING...EVIDENT AT AT 300 MB ON THE GFS AND IN THE DIVQ FIELDS FROM 500-300 MB. THIS WILL BE MOVING INTO WESTERN SECTIONS OF OUR FLASH FLOOD WARNING AREA THIS EVENING. THIS FEATURE WILL TRACK ACROSS WESTERN ARIZONA AND NW COCONINO COUNTY. THIS FEATURE WILL ALSO PROVIDE LIFT IN ASSOCIATION WITH UPPER LEVEL VORTICITY ADVECTION. THE SHEAR OVER ARIZONA IS IN RESPONSE TO THE INCREASED HEIGHT GRADIENT OVER THE SOUTHWEST U.S. AS THE SOUTHWEST SITS BETWEEN A HIGH TO THE EAST AND A TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA COAST. THE BEST SHEAR IS AT ANVIL LEVEL WHICH WILL HELP SUPPORT A FEW ORGANIZED THUNDERSTORMS MAYBE STRONG ENOUGH TO PRODUCE LARGE HAIL AND HEAVY RAIN NORTHWEST OF A KPRC TO KRQE LINE. THE BEST PW IN THE FORECAST AREA IS ALONG AND NORTH OF THE I-40 CORRIDOR THIS AFTERNOON AND EVENING. THERE IS THE POSSIBILITY OF MAYBE A FEW TRAINING STORMS IN THE SHEARED ENVIRONMENT THAT MAY POSE A HEAVY RAIN THREAT. STORMS WILL BE MOVING TO THE NORTHEAST BETWEEN 10 TO 20 KTS AND GIVEN THE RAPID MOVEMENT OF CELLS AND THE LOWER PW ENVIRONMENT WOULD NOT MAKE IT FAVORABLE FOR NUMEROUS AREA OF HEAVY RAIN AND OR FLASH FLOODING...EXCEPT FOR NW COCONINO COUNTY. THE SYNOPTIC LIFT COULD FAVOR AN ENVIRONMENT FOR NUMEROUS THUNDERSTORM AND WITH THE UNIDIRECTIONAL SHEAR AN ANCHORED LINE OF STORMS WITH TRAINING CELLS. FOR MONDAY THROUGH WEDNESDAY...A WEAK LOW PRESSURE SYSTEM WILL BRUSH THE PACIFIC NORTHWEST MOVING FROM WEST TO EAST. IN RESPONSE...HIGH PRESSURE WILL BE SUPPRESSED TO THE SOUTH AND EAST OF ARIZONA. THE SHIFT IN THE HIGH WILL ALLOW A SLIGHTLY DRIER AND MORE STABLE AIR MASS FROM OVER THE EASTERN PACIFIC TO MOVE ACROSS NORTHERN ARIZONA. AS A RESULT...SHOWERS AND STORMS WILL BECOME MORE ISOLATED DURING THIS TIME PERIOD. FROM THURSDAY INTO NEXT WEEKEND...MODELS INDICATING A FAVORABLE REPOSITIONING OF THE SUBTROPICAL HIGH BACK TO THE EAST OF ARIZONA WITH AN INCREASING MOIST SOUTHERLY FLOW COMING BACK INTO NORTHERN ARIZONA. THUNDERSTORMS CHANCES WILL BE TRENDING UPWARD DURING THIS PERIOD. && .AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS TSRA/SHRA WITH MVFR/IFR CONDITIONS. CONVECTIVE ACTIVITY SLOWLY DIMINISHING OVERNIGHT. AFT 29/18Z...ISOLD-SCT -TSRA/-SHRA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TONIGHT PRODUCING HEAVY RAIN SHOWERS AND THUNDERSTORMS. THE MAIN THREATS WILL CONTINUE TO BE LOCALIZED FLASH FLOODING AND LIGHTNING. A SLIGHT DECREASE IN MONSOON MOISTURE IS FORECAST ON MONDAY AND TUESDAY WITH LOWER CHANCES FOR STORM ACTIVITY. WEDNESDAY THROUGH FRIDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL CONTINUE ON WEDNESDAY. EXPECT INCREASING CHANCES FOR THUNDERSTORMS OVER NORTHEASTERN ARIZONA ON THURSDAY AND FRIDAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ004>007. && PUBLIC.........TC/MCCOLLUM AVIATION.......DB FIRE WEATHER...DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 4:03 PM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 403 PM MST SUN JUL 28 2013 AZZ004>018-037>040-291330- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 403 PM MST SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. AN UPPER LEVEL WEATHER SYSTEM WILL HELP LIFT THE ATMOSPHERE WITH NUMEROUS STORMS FROM FLAGSTAFF NORTHWEST. THE MAIN THREAT FROM THE STORMS WILL CONTINUE TO BE HEAVY RAIN...ESPECIALLY OVER NORTHWEST COCONINO COUNTY NORTH AND NORTHWEST OF FLAGSTAFF. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 10 PM MST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON MOISTURE WILL RETURN TO NORTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:04 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Jul 27, 6:03 PM MST | Areal Flood Advisory | FGZ | Navajo | 117 min |
| Jul 27, 7:21 PM MST | Flash Flood Warning | FGZ | Navajo | 114 min |
| Jul 27, 10:28 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 27, 11:33 PM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Jul 28, 10:35 AM MST | Flash Flood Watch | FGZ | Coconino | 11 hr |
| Jul 28, 11:17 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 11:18 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | FGZ | Coconino | 7 hr |
| Jul 28, 11:51 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 12:07 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 12:45 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 28, 2:01 PM MST | Flash Flood Warning | FGZ | Coconino | 23 hr |
| Jul 28, 2:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 3:20 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.